Alert archive / Wyoming / Freeze Warnings in 2016

Freeze Warning 2, NWS Cheyenne, WY

October 5, 2016Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this freeze warning at Oct 5, 2016, 2:28 AM MDT for Converse County, Niobrara County, Wyoming. It took effect at Oct 6, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2016, 2:28 AM MDT (08:28 UTC)
In effect from
Oct 6, 2016, 12:00 AM MDT
Expired
Oct 6, 2016, 9:00 AM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Converse County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 208 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS75 KCYS 050828
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
228 AM MDT WED OCT 5 2016

...CHILLY TEMPERATURES EXPECTED THIS MORNING WITH FREEZING
TEMPERATURES EARLY THURSDAY MORNING OVER PORTIONS OF THE AREA...

WYZ101-102-052300-
/O.NEW.KCYS.FZ.W.0002.161006T0600Z-161006T1500Z/
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...LUSK...REDBIRD
228 AM MDT WED OCT 5 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT AND EARLY THURSDAY
  MORNING WILL RANGE FROM THE MIDDLE 20'S TO AROUND 30 DEGREES.
  THE COLDEST TEMPERATURES WILL BE IN THE LOWER VALLEYS OF
  CONVERSE COUNTY.

* IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR
  KILLED IF NOT BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NEZ019-021-054-055-WYZ118-119-051500-
/O.CON.KCYS.FR.Y.0003.161005T0900Z-161005T1500Z/
SCOTTS BLUFF-MORRILL-KIMBALL-CHEYENNE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...ANGORA...
BRIDGEPORT...BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...
CHEYENNE...PINE BLUFFS
228 AM MDT WED OCT 5 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURES...LOW TO MID 30S

* IMPACTS...MAINLY TO AGRICULTURAL AND GARDENING INTERESTS.
  SENSITIVE VEGETATION MAY BE DAMAGED THIS MORNING IF NOT COVERED
  OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
331 
WWUS75 KCYS 051412
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
812 AM MDT WED OCT 5 2016

...FREEZING TEMPERATURES EARLY THURSDAY MORNING OVER PORTIONS OF
THE AREA...

NEZ019-021-054-055-WYZ118-119-051515-
/O.CAN.KCYS.FR.Y.0003.000000T0000Z-161005T1500Z/
SCOTTS BLUFF-MORRILL-KIMBALL-CHEYENNE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...ANGORA...
BRIDGEPORT...BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...
CHEYENNE...PINE BLUFFS
812 AM MDT WED OCT 5 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED SUFFICIENTLY THIS MORNING TO END THE
FROST THREAT.

$$

WYZ101-102-052215-
/O.CON.KCYS.FZ.W.0002.161006T0600Z-161006T1500Z/
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...LUSK...REDBIRD
812 AM MDT WED OCT 5 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT THURSDAY...

* TEMPERATURE...MID 20'S TO AROUND 30 DEGREES. THE COLDEST
  TEMPERATURES WILL BE IN THE LOWER VALLEYS OF CONVERSE COUNTY.

* IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR 
  KILLED IF NOT BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
013 
WWUS75 KCYS 051951
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT WED OCT 5 2016

...FREEZING TEMPERATURES EARLY THURSDAY MORNING OVER PORTIONS OF
THE AREA...

WYZ101-102-061500-
/O.CON.KCYS.FZ.W.0002.161006T0600Z-161006T1500Z/
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...LUSK...REDBIRD
151 PM MDT WED OCT 5 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT THURSDAY...

* TEMPERATURE...MID 20'S TO AROUND 30 DEGREES. THE COLDEST 
  TEMPERATURES WILL BE IN THE LOWER VALLEYS OF CONVERSE COUNTY. 

* IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR 
  KILLED IF NOT BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
688 
WWUS75 KCYS 060917
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
317 AM MDT THU OCT 6 2016

...NEAR FREEZING TEMPERATURES EARLY THIS MORNING OVER PORTIONS OF
THE AREA...

WYZ101-102-061500-
/O.CON.KCYS.FZ.W.0002.000000T0000Z-161006T1500Z/
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...LUSK...REDBIRD
317 AM MDT THU OCT 6 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TEMPERATURE...AROUND 30 DEGREES. THE COLDEST TEMPERATURES WILL
  BE IN THE LOWER VALLEYS OF CONVERSE COUNTY.

* IMPACTS...SENSITIVE VEGETATION MAY BE SEVERELY DAMAGED OR 
  KILLED IF NOT BROUGHT INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this freeze warning went out at Oct 4, 9:07 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Oct 4, 9:07 PM MDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
907 PM MDT Tue Oct 4 2016

.UPDATE...
Issued at 855 PM MDT Tue Oct 4 2016

Latest radar loop was showing light showers continuing to push
through the Nebraska Panhandle. These showers should continue to
push east of the area by midnight. Otherwise, we should see some
clearing skies through the remainder of night. Frost advisory
still looks to be in good shape where the least amount of cloud
cover should be in place.

Tomorrow afternoon is looking dicey over the higher terrain.
Should see narrow bands of showers developing over the higher
terrain tomorrow afternoon in response to the lift from upper
level jet streak. We are little worried that these showers may
result in temperatures wet bulbing to near freezing in elevations
above 8000ft which may cause some snow to develop fairly early on.
Not confident that we will see much in the way of accumulation
during the afternoon, but we could see some accumulation in the
evening across the I-80 summit, and other locations above 6kft
after midnight. We are going to let later shifts examine tomorrow
night in further details, since there is need for more
collaboration and model evaluation. Not as concerned about
accumulation in the Nebraska panhandle at this point, but they
will certainly need to be watched if mesoscale banding/dynamic
cooling becomes more evident in that region towards Thursday
morning.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM MDT Tue Oct 4 2016

Breezy to windy now over much of the CWA though winds continue to
ease slowly. A few sprinkles might be occurring over parts of the
plains though no pcpn has been noted. Expect this to end this
evening as a weak impulse moves east of the CWA.

Fairly quiet weather should be over the CWA overnight into Weds
afternoon. Should get chilly overnight and after coordinating
with adjacent offices have opted to post a frost advy for those
areas that have not had a freeze yet. Am a bit concerned that
cloud cover may hinder this from occurring but should see some
decrease in cloudiness over the plains tonight.

Attention then focuses on the next upper trough that will come off
the northeast pacific overnight and proceed to move across the
region on Thursday. Models continue to advertise a band of pcpn
associated with the left exit region of a jet streak that will
come out of Colorado into Nebraska. Aiding this will be a second
surge of colder air that will drop south down the plains setting
up low level upslope flow across the plains. Main problem is
placement and form of the pcpn. Should be all snow later Weds
night into Thursday then possibly change to rain over the
Panhandle during the day. Right now not a lot of snow expected
and with much of it falling during the day Thursday accumulations
will be low, on the order of an inch or two possible on grassy
areas.

Pcpn will end early Thursday evening with skies clearing. This
should allow for a pretty good freeze across the entire CWA by
Friday morning ending the growing season.

.LONG TERM...(Friday through Tuesday)
Issued at 230 PM MDT Tue Oct 4 2016

Friday...Upper trough axis moves to our east leaving northwest flow
aloft over our region. With height and thickness rises and a
moderating airmass...will see high temperatures much warmer...near
50 degrees west of I-25, with 50s to the east.

Saturday...Big warming trend continues with the flow aloft becoming
zonal along with height rises and 700 mb temperatures peaking near
6 celsius.

Sunday...Slow warming trend continues with zonal flow aloft. High
temperatures from the mid 60s to mid 70s with 700 mb temperatures
near 6 celsius.

Monday...Continued mild with high temperatures near those of Sunday
based on thickness and 700 mb temperature rises. Still no
precipitation seen with relatively dry low and mid levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM MDT Tue Oct 4 2016

Wind speeds will gradually diminish as the evening progresses
mainly over the KCYS, KLAR and KRWL in response to the low
pressure system slowly lifting north into Canada. The next
question will be how fast the clouds will try to erode. We are a
little more confident that KSNY, KBFF, KCYS, and KLAR will have
more clearing that KRWL, KCDR and KAIA. due to the upper level low
keeping it grip in that region. Otherwise, we are expecting vfr
conditions to prevail.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Oct 4 2016

No concerns anticipated for the rest of the week with weather
factors remaining mostly non-critical. Some gusty winds still
possible mainly around the mountains through Weds. Some rain and
snow looking a decent chance across far se Wy into the Panhandle
Weds night and Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Frost Advisory from 3 AM to 9 AM MDT Wednesday for WYZ118-119.

NE...Frost Advisory from 3 AM to 9 AM MDT Wednesday for NEZ019-021-
     054-055.

&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Oct 4, 9:22 AM MDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
922 AM MDT TUE OCT 4 2016

WYZ103>106-109>118-051130-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
922 AM MDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS WILL CONTINUE ACROSS THE AREA TODAY. SOME
GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE ESPECIALLY IN WIND-PRONE
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SOME POTENTIAL FOR ACCUMULATING SNOWFALL ACROSS PORTIONS
OF THE AREA FROM LATE WEDNESDAY NIGHT INTO THURSDAY. PLEASE STAY
TUNED FOR FURTHER DETAILS OVER THE NEXT COUPLE DAYS AS THE
FORECAST BECOMES MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-051130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
922 AM MDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS POTENTIAL FOR ACCUMULATING SNOWFALL ACROSS PORTIONS OF
THE AREA FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY. PLEASE STAY
TUNED FOR FURTHER DETAILS OVER THE NEXT COUPLE DAYS AS THE
FORECAST BECOMES MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Wyoming, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.